North Dakota, 2011

Flash Flooding in North Dakota, June 22, 2011

June 22, 2011 · NWS BIS · 2 events in 2 counties and zones

Runoff from very heavy rain resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Runoff from very heavy rain resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township. One hundred homes, 150 camping sites, and several businesses and buildings were impacted.

Also along the Souris River, levee overtopping and failure occurred resulting in flash flooding in Renville and Ward counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 8:53 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 22, 8:53 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
953 AM CDT WED JUN 22 2011

.UPDATE...
BUMPED TEMPERATURES A FEW DEGREES WHERE WHERE PARTIAL SUN IS
EXPECTED.

&&

.DISCUSSION...POWERFUL CLOSED LOW MOVING NORTH THROUGH MINNESOTA
WITH SCATTERED SHOWERS CONTINUING. WINDS OF 10 TO 20 MPH WILL
AFFECT THE CENTRAL PORTIONS OF THE STATE.

&&

.AVIATION...
IFR/MVFR CIGS WILL CONTINUE IN AREAS OF SHOWERS THROUGH
THE MORNING HOURS FOR THE TAF SITES ALONG AND EAST OF HIGHWAY 83.
LINGERING MOISTURE AND CLEAR SKIES/LIGHT WINDS SHOULD CONTRIBUTE
TO IFR/MVFR VSBY DEVELOPMENT ACROSS THE WESTERN PORTIONS OF THE STATE
THIS MORNING AFFECTING THE KISN-KDIK TERMINAL AERODROMES.
OTHERWISE...MAINLY VFR CONDITIONS ARE EXPECTED TO DEVELOP FROM
WEST TO EAST THROUGH THE DAY...WITH MVFR CIGS HOLDING ON A KJMS
UNTIL AFTER 06Z THURSDAY AS RESIDUAL MOISTURE FINALLY SCOURS OUT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...
Hazardous weather outlook, Jun 22, 2:42 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
342 AM CDT WED JUN 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
342 AM CDT WED JUN 22 2011 /242 AM MDT WED JUN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONGOING AERIAL AND RIVER POINT FLOOD WARNINGS CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT...THROUGH
THE COMING WEEKEND...AND INTO EARLY NEXT WEEK. MUCH UNCERTAINTY
EXISTS REGARDING FUTURE RAINFALL...THE SEVERITY...PLACEMENT...AND
COVERAGE OF ANY STORMS AT THIS TIME. PLEASE CHECK BACK FOR
FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ward

When
June 22, 9:40 AM CST to 1:40 PM CST
Where
Ward County, 2.4 mi ENE of Minot to 3.92 mi SW of Burlington
Cause
Planned Dam Release
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
48.240, -101.230

Runoff from very heavy rain forced rapid dam releases along the Souris River which resulted in an overtopping of levees and eventual levee failure. Communities through Ward County along the Souris River were very severely impacted. A mandatory evacuation was ordered along the river. In the end the river flooding resulted in impacts to around 15,000 residents. This levee ovetopping flash flooded these areas. Dollar damage indicated here is not all inclusive from the flooding.

Flash Flood, Renville

When
June 22, 11:00 AM CST to 4:00 PM CST
Where
Renville County, 13.31 mi W of Sherwood to 3.44 mi W of Sherwood
Cause
Planned Dam Release
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
49.000, -101.910

Runoff from very heavy rainfall resulted in a rapid four foot rise along the Souris River near Sherwood. A mandatory evacuation was ordered for Mouse River Park located in McKinney Township. One hundred homes, 150 camping sites, and several businesses and buildings were impacted as the Souris River overtopped levees and flash flooded these areas. Dollar damage here is not all inclusive from the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336531, 329573.